Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 138, NWS Wilmington, NC

July 30, 2008Bladen County, Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 30, 2008, 8:13 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 8:13 PM EDT (00:13 UTC)
Expired
Jul 30, 2008, 9:05 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:38 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 30, 3:38 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT WED JUL 30 2008

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO COVER THE REGION INTO THURSDAY. A
COLD FRONT TO OUR NORTH WILL WEAKEN AND DISSIPATE ON THURSDAY. A
PIEDMONT TROF WILL DEVELOP ON THURSDAY AND MOVE TO THE COAST BY
FRIDAY AND STALL. HOT WEATHER WILL RETURN TO THE AREA OVER THE
WEEKEND AHEAD OF THE NEXT ADVANCING COLD FRONT THAT WILL REACH THE
COAST BY SUNDAY. &&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 3 PM WEDNESDAY...MAIN FOCUS OF CONVECTION THIS AFTERNOON ALONG
SEA BREEZE BOUNDARY...MAINLY SOUTH OF BRUNSWICK COUNTY WHERE BEST
MOISTURE AND INSTABILITY LIES. SREF/RUC STILL POINTING AT BEST CHC
OF CONVECTION ALONG SEA BREEZE AND INLAND ALONG THE PIEDMONT TROUGH
THOUGH THIS EVENING. MEAN STORM MOTION WILL BRING ANY DEVELOPMENT
EASTWARD. THEREFORE LEFT ISOLATED TO SCT SHOWERS ACROSS CWA THROUGH
THIS EVENING. WITHOUT ANY UPPER LEVEL SUPPORT EXPECT SHOWER ACTIVITY
TO END LATER THIS EVENING AS DIURNAL HEATING CUTS OFF...LEAVING
ANOTHER QUIET BUT MUGGY OVERNIGHT PERIOD WITH TEMPS REMAINING IN THE
LOWER TO MID 70S...A FEW DEGREES ABOVE CLIMO...AND DEWPOINTS HOLDING
IN THE 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...MAIN CONCERN FOR THIS PERIOD IS THE
DEVELOPMENT OF THE PIEDMONT TROF THAT WILL SLOWLY MAKE ITS WAY TO
THE COAST BY FRIDAY. TEMPERATURES LOOK TO BE ABOVE CLIMO FOR THIS
PERIOD EVEN NEAR THE COAST AS WEAK SEA BREEZE DOES LITTLE TO BRING
RELIEF. HAVE ABOUT 40 POPS OVER THE INLAND AREAS FOR THURSDAY
AFTERNOON IN RESPONSE TO THE TROF WITH JUST ABOUT 30 POPS NEAR THE
COAST. HAVE KEPT THE POPS AROUND 30 PCT FOR FRIDAY AS UPPER LEVELS
A BIT WARM TO SEE ANY WIDESPREAD PCPN ACROSS THE COAST AS TROF
MOVES NEAR BUT CANNOT RULE OUT A FEW TSTMS OR SHOWERS ESPECIALLY
WITH THE INTERACTION WITH THE WEAK SEA BREEZE. HAVE TAKEN A BLEND
OF THE MET AND GFS MOS DATA FOR THE TEMPS WHICH WILL BE ABOVE
CLIMO FOR THE NEXT TWO DAYS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM...WILL BEGIN THE PERIOD WITH AN EAST COAST UPPER TROF AND
A DISSIPATING FRONTAL BOUNDARY OVER THE EASTERN CAROLINAS.  THIS
COULD KEEP THINGS A BIT UNSETTLED THRU THE WEEKEND...BUT A WESTERLY
COMPONENT THRU A VERY DEEP LAYER WILL LIMIT POPS TO SLIGHT CHANCE.

BY MONDAY OR TUESDAY A STRONG UPPER RIDGE WILL BUILD FROM THE PLAINS
ALL THE WAY TO THE COAST...RESULTING IN WARMER THAN CLIMO TEMPS AND
LITTLE OR NO CHANCE OF PRECIP FOR THE REST OF THE EXTENDED.
FORECAST MAX TEMPS IN THE MID 90S INLAND AND LOWER 90S ALONG THE
COAST...AND WITH DEWPOINTS NOT MIXING ANY LOWER THAN THE UPPER 60S
EXPECT SEVERAL DAYS WITH AFTERNOON HEAT INDICES APPROACHING THE
ADVISORY THRESHOLD OF 105.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LATEST VISIBLE PICS SHOWING AN EXPANSIVE CU FIELD DEVELOPING
ACROSS EASTERN SC SPREADING NORTHEAST. IN ADDITION SOME CU IS
FORMING ALONG THE SEA BREEZE BOUNDARY WHICH WILL CONTINUE TO PUSH
INLAND. NO CHANGES TO THE PREVIOUS SET OF TAFS WITH CONVECTION
POSSIBLE THIS AFTERNOON ALONG THE SEA BREEZE AND FARTHER INLAND
NEAR THE PIEDMONT TROF. SOME BRIEF IFR CONDITIONS POSSIBLE DUE TO
HEAVY RAIN BUT THE DURATION IS TOO SHORT TO PUT THEM IN THE
PREVAILING GROUPS. BEST TIMING FOR STORMS WILL BE BETWEEN 18Z AND
01Z. SOUTHWESTERLY WINDS WILL BECOME GUSTY AT THE COAST AS THE
RESULTANT SEA BREEZE MOVES FARTHER INLAND.

CONVECTION DIES DOWN SHORTLY AFTER SUNSET TONIGHT WITH SOME DEBRIS
CLOUDS POSSIBLE THROUGH 04Z.  VFR CONDITIONS EXPECTED FOR MOST OF
THE TERMINALS WITH IFR CEILINGS DUE TO STRATUS AT THE INLAND
TERMINALS AFTER 10Z.  THE NAM BUFKIT SOUNDINGS WHICH DID A GREAT JOB
WITH THE STRATUS THIS MORNING ARE NOT AS BULLISH TONIGHT WITH THE
STRATUS.  WITH THAT SAID LITTLE HAS CHANGED IN THE LOWER PART OF THE
ATMOSPHERE AND THE PROSPECTS OF SOME RAIN TODAY MAY MAKE US EVEN
MORE MOIST TONIGHT.  GIVEN THIS I PUT IN IFR CEILINGS IN THE TAFS
FOR NOW WITH PLENTY OF TIME TO ADJUST AS WE GET CLOSER TO 06Z.  WITH
A SOUTHWEST TO WEST-SOUTHWEST WIND FROM THE SURFACE UP THROUGH
8K...IF THIS STRATUS DECK DEVELOPS WE WILL HAVE TO WATCH FOR IT
ADVANCING INTO THE MYRTLES TOWARD DAYBREAK.

OUTLOOK THROUGH SUNDAY...A COLD FRONT WILL APPROACH THE AREA
THURSDAY AND MOVE THROUGH FRIDAY.  THIS WILL BE ENOUGH TO KEEP THE
CHANCE FOR MAINLY AFTERNOON/EVENING CONVECTION IN THE FORECAST.
OVER THE WEEKEND HIGH PRESSURE BUILDS IN FROM THE NORTHWEST AND
KEEPS THE AREA DRY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...HIGH PRESSURE OFFSHORE AND TROUGH OVER INLAND
WILL COMBINE TO KEEP UP A SWLY FLOW OVER THE COASTAL WATERS. ONCE
AGAIN A PINCHED GRADIENT INTO TONIGHT WILL KEEP WINDS AROUND 15 KTS
OR SO AND SEAS 3 TO 4 FT IN THE OFF SHORE WATERS OVERNIGHT.
&&

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...SW FLOW CONTINUES ACROSS THE COASTAL WATERS
ON THURSDAY WITH A SLIGHT TIGHTENING OF THE GRADIENT DURING THE
AFTERNOON WHICH WILL KEEP THE SEAS UP TO 4 TO 5 FT WITH 2 TO 4
FEET CLOSER TO SHORE...MAY EVEN SEE UP TO 6 FEET OUT TOWARDS
FRYING PAN. A WEAK TROF MOVES FROM THE PIEDMONT REGION TO THE COAST
ON FRIDAY BUT WILL REMAIN OVER LAND WHICH WILL RESULT IN OUR WINDS
STILL REMAINING FROM THE SW AROUND 10 KTS WITH SEAS RUNNING ABOUT
2 TO 3 FT. WITH TROF NEARING THE COAST BY THURSDAY AND REMAINING
IN THE AREA FOR FRIDAY WILL HAVE JUST CHANCE POPS OVER THE WATERS
FOR THE PERIOD.
&&

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM...WILL MAINTAIN A GENERAL SW WIND DIRECTION THROUGH
THE PERIOD...WITH THE SEABREEZE DRIVING AN OSCILLATION TO S/SSW
EACH AFTERNOON...AND PERHAPS EVEN WESTERLY IN THE LATE NIGHT/EARLY
MORNING HRS. SPEEDS WILL BE LIMITED TO AROUND 15 KT...THO A
STRONGER THAN EXPECTED PIEDMONT TROF COULD GIVE US 15-20 KT AT
SOME POINT. SEAS GENERALLY AROUND 3 FT...NOT DEVIATING MUCH FROM
WW3 GUIDANCE.
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS.../MAC
NEAR TERM...RGZ
SHORT TERM...MAC
LONG TERM...RAS
AVIATION...EH
Hazardous weather outlook, Jul 30, 3:30 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 AM EDT WED JUL 30 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-310730-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
330 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-310730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
330 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 6:41 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
641 PM EDT WED JUL 30 2008

SCZ017-302310-
MARLBORO-
641 PM EDT WED JUL 30 2008

...THUNDERSTORM WITH STRONG WINDS MOVING ALONG THE STATE LINE...

AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF MCCOLL...OR 8 MILES NORTHEAST OF BENNETTSVILLE...MOVING EAST AT
14 MPH. THIS STORM IS PRODUCING SEVERE WEATHER ON THE NORTH CAROLINA
SIDE OF THE STATE LINE...AND GUSTY WINDS UP TO 40 OR 45 MPH ARE
POSSIBLE IN MCCOLL...TATUM...AND POTENTIALLY AS FAR SOUTH AS CLIO
BETWEEN NOW AND 715 PM.

REMAIN INDOORS AND AWAY FROM WINDOWS AS THIS VERY STRONG
THUNDERSTORM MOVES THROUGH THE AREA.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

TRA
Special weather statement, Jul 30, 6:44 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
644 PM EDT WED JUL 30 2008

NCZ096-302345-
BLADEN-
644 PM EDT WED JUL 30 2008

AT 644 PM EDT...A STRONG THUNDERSTORM WAS...JUST WEST OF TAR
HEEL...OR 13 MILES NORTHWEST OF ELIZABETHTOWN...MOVING EAST AT 13
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL...GUSTY WINDS
NEAR 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE AMMON...DUART...JEROME...
RUSKIN...WHITE OAK AND TAR HEEL.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RAS
Special weather statement, Jul 30, 6:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
656 PM EDT WED JUL 30 2008

NCZ087-302345-
ROBESON-
656 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO WESTERN ROBESON
COUNTY...

AT 656 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 5 MILES
SOUTHWEST OF MAXTON...OR 5 MILES SOUTHEAST OF LAURINBURG...MOVING
EAST AT 16 MPH. THESE THUNDERSTORMS COULD PRODUCE WIND GUSTS OF 40
OR 45 MPH...FREQUENT LIGHTNING...SMALL HAIL...AND TORRENTIAL
RAINFALL AMOUNTS WELL OVER ONE INCH PER HOUR.

COMMUNITIES IN THE PATH OF THESE STORMS ARE RED SPRINGS...ALMA...
MAXTON...RAEMON...SEVEN BRIDGES...SHANNON AND WAKULLA.

STAY TUNED TO THE LATEST FROM THE NATIONAL WEATHER SERVICE. THESE
STRONG THUNDERSTORMS MAY STRENGTHEN FURTHER...AND A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED.

TRA
Special weather statement, Jul 30, 7:09 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
709 PM EDT WED JUL 30 2008

SCZ017-310015-
MARLBORO-
709 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS CONTINUE ACROSS MARLBORO COUNTY...

AT 709 PM EDT...A LINE OF STRONG THUNDERSTORMS STRETCHED ACROSS
NORTH-CENTRAL MARLBORO COUNTY...EXTENDING FROM EAST OF CHERAW TO
NEAR BENNETTSVILLE...TATUM AND MCCOLL. MOVEMENT WAS TO THE EAST AT
17 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING.
THE STORMS ARE REPEATEDLY MOVING OVER THE SAME AREAS...AND RAINFALL
ACCUMULATIONS OVER TWO INCHES ARE POSSIBLE. WATCH FOR LOCALIZED
FLOODING OF DITCHES...POOR DRAINAGE AREAS...AND HIGHWAY
INTERSECTIONS.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

TRA
Special weather statement, Jul 30, 7:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT WED JUL 30 2008

SCZ024-310000-
DILLON-
715 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WINDS TO AFFECT NORTHERN DILLON COUNTY...

AT 715 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 2
MILES NORTHEAST OF CLIO...OR 9 MILES EAST OF BENNETTSVILLE...MOVING
EAST AND SOUTHEAST AT 20 MPH.

WIND GUSTS ACROSS THE NORTHERN THIRD OF DILLON COUNTY COULD REACH 40
TO 50 MPH BETWEEN NOW AND 8 PM. FREQUENT LIGHTNING AND HEAVY RAIN IS
ALSO EXPECTED.  COMMUNITIES IN THE PATH OF THESE STORMS ARE
HAMER...LITTLE ROCK...MINTURN AND SOUTH OF THE BORDER. THE CITY OF
DILLON ITSELF SHOULD REMAIN DRY THROUGH 8 PM.

TRA
Special weather statement, Jul 30, 7:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
753 PM EDT WED JUL 30 2008

NCZ087-310030-
ROBESON-
753 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS MOVING THROUGH ROBESON COUNTY...

AT 753 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED 3
NEAR LUMBERTON...MOVING EAST AT 23 MPH. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING 40 TO 45 MPH WINDS...ALONG WITH FREQUENT
LIGHTNING AND HEAVY RAINFALL.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE LUMBERTON...BARKER
TEN
MILE...EMERSON...HESTERTOWN...HOWELLSVILLE...PURVIS...SMITHS...ST.
PAULS...TOLARSVILLE...MCDONALD AND RAYNHAM.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:24 AM EDTHeat AdvisoryILMDillon, Florence, Marion, Marlboro15 hr
Jul 31, 5:58 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Marlboro47 min
Jul 31, 6:32 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion28 min
Jul 31, 7:02 PM EDTSevere Thunderstorm WarningILMHorry, Marion58 min
Jul 31, 6:04 PM EDTSevere Thunderstorm WarningILMBladen, Robeson41 min
Jul 31, 6:22 PM EDTSevere Thunderstorm WarningILMBladen38 min
Jul 31, 6:47 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson43 min
Jul 31, 7:38 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.